Alert archive / Georgia / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 124, NWS Charleston, SC

June 19, 1998Chatham County, Georgia

NWS Charleston, SC issued this severe thunderstorm warning at Jun 19, 1998, 3:07 PM EDT for Chatham County, Georgia. It was in force for 63 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 19, 1998, 3:07 PM EDT (19:07 UTC)
Expired
Jun 19, 1998, 4:10 PM EDT
In force
63 min
Issued by
NWS Charleston, SC
Area
Whole counties

County Chatham County, GA

The radar

The Charleston,SC radar (KCLX), 76 km from the middle of the area, began a volume at 19:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 19, 4:00 PM EDTThunderstorm Wind 50Savannah, GA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 7.1 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 1998-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1030 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 1998-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1030 J/kg
Mixed-layer CIN
-185 J/kg
Mixed-layer LCL
1604 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

641 
WUUS1 KCHS 191907 RRA
SVRCHS
GAC051-192010-

BULLETIN...IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
307 PM EDT FRI JUN 19 1998

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHATHAM COUNTY IN SOUTHEASTERN GEORGIA

* UNTIL 410 PM EDT

* AT 305 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM ALONG INTERSTATE 16 WEST OF I-95... MOVING
  EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SAVANNAH AT 325 PM EDT

DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS

TJR/JGS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 2:00 PM EDT, 1 hour 7 minutes earlier.

Area forecast discussion, Jun 19, 2:00 PM EDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
200 PM EDT FRI JUN 19 1998

NOT MUCH TIME THIS AFTERNOON AS WATCH HAS BEEN ISSUED HOURS B4 ONSET OF
ANY SVR WX IN THIS CWA. LATEST MESO DISCO SUGGESTS ANOTHER BOX SHORTLY.
CAE...WHATEVER POPS U WANT TNGT. SAT LOOKS DRY AS S/WV MOVES OFF CST
AND FLOW BECOMES MORE WRLY TIL AFT CBRZ KICKS IN. FOR SUN...LOOKS HOT
AND HUMID WITH NO BETTER THAN A SLGT CHC AFT TSRA. WITH WRLY FLOW THRU
MIDDAY SAT...LIKE HI TEMPS OF MID 90S SAT. WITH MORE OF A SW FLOW
SUN...LIKE LOW 90S COAST AND MID 90S INLAND.

CWF...FCST IN DECENT SHAPE. WL KEEP SW WIND 15 KT AND 3 FT SEAS TNGT.
WL START WITH WEST WINDS SAT AND BRING AROUND TO SW IN THE AFT. 15 KT
AND 3 FT LOOKS FINE. FOR SAT NIGHT AND SUN...AM THINKING ABOUT SW WINDS
10-15 KT WITH SEAS 2 FT.

CHS APT     74/94/75/94  5--1
DOWNTOWN    77/95/80/92
INLAND CTYS 72/96/74/96
SAV APT     74/97/75/97  51-1

TJR

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 4:45 PM EDTSevere Thunderstorm WarningCHSLong65 min
Jun 19, 5:05 PM EDTSevere Thunderstorm WarningCHSLiberty, McIntosh65 min
Jun 19, 5:05 PM EDTSevere Thunderstorm WarningCHSBryan, Bulloch, Chatham, Effingham65 min

Nearby

Severe Thunderstorm Warnings in Georgia, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.